Alert archive / California / Wind Advisories in 2023
Wind Advisory 7, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Jan 15, 2023, 3:05 AM PST for 11 counties in California. It took effect at Jan 15, 2023, 6:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2023, 3:05 AM PST (11:05 UTC)
- In effect from
- Jan 15, 2023, 6:00 PM PST
- Expired
- Jan 16, 2023, 9:00 AM PST
- In force
- 15 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
725 WWUS76 KMTR 151105 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 305 AM PST Sun Jan 15 2023 CAZ516>518-528-530-160200- /O.NEW.KMTR.WI.Y.0007.230116T0200Z-230116T1200Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 305 AM PST Sun Jan 15 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST MONDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Monterey and San Benito counties including: Southern Salinas Valley, Arroyo Seco, and Lake San Antonio, Santa Lucia Mountains and Los Padres National Forest, Mountains of San Benito and Interior Monterey County including Pinnacles National Park, Northern Salinas Valley, Hollister Valley, and Carmel Valley and Southern Monterey Bay and Big Sur Coast. * WHEN...From 6 PM this evening to 4 AM PST Monday. * IMPACTS...Given the very saturated soils, trees and branches can easily fall down in breezy to gusty conditions. Downed trees can threaten lives, cause power outages, and fall into waterways which could exacerbate flooding conditions. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please alert your county officials if you see trees that look weakened from recent storms. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
3 follow-up statements
658 WWUS76 KMTR 160153 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 553 PM PST Sun Jan 15 2023 CAZ516>518-528-530-161200- /O.CON.KMTR.WI.Y.0007.230116T0200Z-230116T1200Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 553 PM PST Sun Jan 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Monterey and San Benito counties including: Southern Salinas Valley, Arroyo Seco, and Lake San Antonio, Santa Lucia Mountains and Los Padres National Forest, Mountains of San Benito and Interior Monterey County including Pinnacles National Park, Northern Salinas Valley, Hollister Valley, and Carmel Valley and Southern Monterey Bay and Big Sur Coast. * WHEN...From 6 PM this evening to 4 AM PST Monday. * IMPACTS...Given the very saturated soils, trees and branches can easily fall down in breezy to gusty conditions. Downed trees can threaten lives, cause power outages, and fall into waterways which could exacerbate flooding conditions. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please alert your county officials if you see trees that look weakened from recent storms. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
154 WWUS76 KMTR 161006 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 206 AM PST Mon Jan 16 2023 CAZ006-502>506-508>510-512>515-529-161700- /O.EXB.KMTR.WI.Y.0007.000000T0000Z-230116T1700Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills-Northern Monterey Bay- 206 AM PST Mon Jan 16 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Northwest winds 10 to 20 mph with gusts up to 35 mph. * WHERE...San Francisco, North Bay Coastal Ranges, North Bay Interior Mountains, Coastal North Bay, North Bay Interior Valleys, San Francisco Bay Shoreline, San Francisco Bay Coast, East Bay Interior Valleys, Santa Cruz Mountains, Santa Clara Valley, East Bay Hills, Eastern Santa Clara Hills, Northern Monterey Bay. * WHEN...Until 9 AM PST this morning. * IMPACTS...Given the very saturated soils, trees and branches can easily fall down in breezy to gusty conditions. Downed trees can threaten lives, cause power outages, and fall into waterways which could exacerbate flooding conditions. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please alert your county officials if you see trees that look weakened from recent storms. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ516>518-528-530-161700- /O.EXT.KMTR.WI.Y.0007.000000T0000Z-230116T1700Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 206 AM PST Mon Jan 16 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Southern Salinas Valley, Arroyo Seco, and Lake San Antonio, Santa Lucia Mountains and Los Padres National Forest, Mountains of San Benito and Interior Monterey County including Pinnacles National Park, Northern Salinas Valley, Hollister Valley, and Carmel Valley and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 9 AM PST this morning. * IMPACTS...Given the very saturated soils, trees and branches can easily fall down in breezy to gusty conditions. Downed trees can threaten lives, cause power outages, and fall into waterways which could exacerbate flooding conditions. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please alert your county officials if you see trees that look weakened from recent storms. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
897 WWUS76 KMTR 161645 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 845 AM PST Mon Jan 16 2023 CAZ516>518-528-530-161745- /O.EXP.KMTR.WI.Y.0007.000000T0000Z-230116T1700Z/ Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Southern Monterey Bay and Big Sur Coast- 845 AM PST Mon Jan 16 2023 ...WIND ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... $$ CAZ006-502>506-508>510-512>515-529-161745- /O.EXP.KMTR.WI.Y.0007.000000T0000Z-230116T1700Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills-Northern Monterey Bay- 845 AM PST Mon Jan 16 2023 ...WIND ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 14, 8:04 PM PST, 7 hours 1 minute earlier.
Area forecast discussion, Jan 14, 8:04 PM PST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
804 PM PST Sat Jan 14 2023
.SYNOPSIS...Isolated to scattered showers and storms possible
this afternoon and evening, main risks being localized heavier
downpours and a few lightning strikes. Sunday morning should be
mostly clear but cannot rule out very isolated morning showers.
Into afternoon another shield of rain moves across prior to the
arrival of a final low. This low should move slowly inland across
San Francisco Bay through Monday morning, with the main moisture
plume expected to remain further south thankfully. It doesn't
appear we would see a similar situation to New Year's Eve thanks
to this more southerly plume, but still on guard for isolated
heavier precipitation amounts if continued cyclogenesis slows the
low down, and still another 1-2 inches of rainfall is possible.
Rain continues through Monday, finally departing during the
afternoon. Clear until Wednesday afternoon/evening when a quick
chance for showers is possible from a system to the north, but
very light QPF amounts expected at best. Next weekend finally
gives a full break as high pressure moves over the region.
&&
.DISCUSSION...as of 07:49 PM PST Saturday...Another active day in
the books with widespread rainfall, isolated thunderstorms, wind
and flooding impacts. Some noteworthy events that transpired today
include a thunderstorm which moved over the San Francisco Bay
causing a lightning strike to the Golden Gate Bridge. The same
storm also produced high winds which overturned a semi on the
Golden Gate...resulting in an ongoing and extended closure.
Rainfall amounts in the past 24 hours averaged between 0.5"-1.5"
area wide, with higher amounts of 2-4 inches in the Big Sur, Santa
Cruz Mountains, and North Bay coastal ranges.
At this hour, the heaviest rainfall is beginning to shift
eastward with activity trending more scattered and terrain driven
overnight. However, flood concerns will continue as yet another
round of rain and wind arrives Sunday. Periods of showers are
likely Sunday with rainfall trending more steady in the afternoon
and evening hours and lingering overnight. Increasing winds on wet
soils will likely prompt another wind advisory issuance later
this evening for the storms moving in Sunday-Monday. As it stands
now, the forecast remains in pretty good shape with no additional
updates necessary.
&&
.PREV DISCUSSION...as of 1:00 PM PST Saturday...Primary convection
associated with the cold front has mostly passed out of the
forecast area as of this update. Lingering bands of precipitation
are noted, with isolated to scattered showers still possible
through the evening hours. Some of this activity could become
thunderstorms as instability is expected to increase into the
afternoon. Main threats for the rest of today are heavier
downpours/training activity (20-40% chance), as well as isolated
lightning strikes (10-30% chance). Temperatures aloft and
instability could perhaps support a very isolated and low (less
than 10%) chance of some sub-severe pea sized hail, but if it does
fall over any populous locations then could obviously become
problematic. Winds appear to be on the downward trend, and should
no longer be of concern save for any gustier breezes near stronger
precipitation/storm activity.
Showers continue to become more and more isolated overnight into
Sunday morning. Early Sunday afternoon the next batch of
precipitation moves into the region as a low approaches from
offshore. This should be a broad and lighter round but will
encompass the entire forecast area. Sunday night after 10 PM the
low will approach the coastline and is expected to move inland
over the San Francisco Bay. Main concern will be cyclogenesis
slowing the system down, but IVT shows main stem of moisture
sitting just south of Monterey County. Still, cannot rule out
some lighter precipitation enhancements, and QPF amounts from
Monterey Bay southward have seen an increase of around 0.1-0.4
inch since yesterday. Overall rainfall totals are expected between
0.5-1.5 inches for the lower elevations of the region, and 1-3
inches for the higher elevations, isolated heavier amounts of
2.5-3.5 inches for the Santa Lucia Range.
Rain finally subsides by Monday afternoon/evening and transient
ridge brings drier conditions until the middle of the week. A
passing trough to the north may bring a surge of moisture
Wednesday evening, but as of now most precipitation activity is
expected for Northern California and the Pacific Northwest. A few
hundredths of an inch is all that is expected if we receive any
light showers, and then by the weekend high pressure may finally
bring full relief and clear skies.
&&
.AVIATION...As of 5:20 PM Saturday...For the 00Z TAFs. Thunderstorms
developing over the Bay Area and additional thunderstorms continue
to develop over the coastal waters, all activity is moving eastward
at approx 35 knots. Unstable air mass is in place per 00z Oakland
upper air sounding report, a 500 mb thermal trough is assisting
with the amplification/strengthening of the overall trough through
evening. VFR-MVFR in showers, tempo groups in TAFs through
05z-06z for IFR in heavy thunderstorms, variable gusty winds.
The 500 mb trough axis pushes eastward of the forecast area late
this evening, residual showers continuing late tonight and Sunday
ahead of the next low pressure system arriving later Sunday with
warm air advection rain and increasingly gusty southerly to
southeasterly winds with low level wind shear developing Sunday
evening and night.
Vicinity of SFO...Southwest to west winds gusting to 25 to 30 knots
through approx 05z, will monitor for possibly stronger enhancing
winds from the west as thunderstorms and potentially stronger
outflow winds approach from the west. Tempo IFR visibility in
heavy thunderstorms through 05z this evening. Some improvement in
conditions late this evening since the 500 mb trough axis, best
upward vertical motion, is forecast to pass to the east of the
terminal by late evening. Residual showers continuing overnight
and Sunday, light rain later Sunday and Sunday evening as the next
low pressure system, lower level warm air advection rain returns,
including lower level wind shear developing.
SFO Bridge Approach...Similar to SFO.
Monterey Bay...Increasing amounts of air mass instability with
showers and thunderstorms developing through evening. Tempo IFR
visibility in heavy thunderstorms through 06z this evening. Some
improvement in conditions late this evening or by midnight since
the 500 mb trough axis, best upward vertical motion, is forecast
to pass to the east of the terminals by then. Residual showers
continuing overnight and Sunday, light rain later Sunday and
Sunday evening as the next low pressure system, lower level warm
air advection rain returns. Low level wind shear developing after
00z, will include mention of low level wind shear by 06z KMRY and
KSNS TAFs issuance.
&&
.BEACHES...Beach Hazards Statement/Coastal Flood Advisory in
effect until 9 am PST Monday. Expect storm debris on beaches,
dangerous surf and swimming conditions, as well as dangerous
run-up. Please stay well back from the water's edge, and stay off
rocks, jetties, and outcroppings.
&&
.MARINE...as of 04:27 PM PST Saturday...Gusty Southwesterly winds
continue with scattered moderate to heavy rain chances along with
a few chances of thunderstorms. A dry period is expected in the
late night with rain and wind returning later Sunday into Monday
morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
Coastal Flood Advisory...CAZ006-505-506-508-509-529-530
GLW...Mry Bay until 9 PM
GLW...Pt Arena to Pt Reyes 0-10 nm until 9 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 9 PM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 9 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 PM
&&
UPDATE: Outler
PUBLIC FORECAST: Goatley
AVIATION: Canepa
MARINE: Murdock
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Jan 14, 9:30 PM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
930 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLOOD 6 S SEBASTOPOL 38.31N 122.83W
01/14/2023 SONOMA CA LAW ENFORCEMENT
VEHICLE STUCK IN FLOOD WATERS.
&&
DHLocal storm report, Jan 14, 9:31 PM PST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
931 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM FLOOD 3 NE ANGWIN 38.60N 122.40W
01/14/2023 NAPA CA LAW ENFORCEMENT
BOULDERS AND DEBRIS BLOCKING THE NORTHBOUND
LANES OF CHILES POPE VALLEY RD.
&&
DHLocal storm report, Jan 14, 9:36 PM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
936 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM FLOOD 8 ENE NAPA 38.35N 122.16W
01/14/2023 NAPA CA LAW ENFORCEMENT
MUDSLIDE AND BOULDER BLOCKING LANES.
&&
DHThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 4:03 PM PST | Special Marine Warning | MTR | 57 min | |
| Jan 14, 4:20 PM PST | Special Weather Statement | MTR | Sonoma | 55 min |
| Jan 14, 4:28 PM PST | Special Marine Warning | MTR | 71 min | |
| Jan 14, 4:31 PM PST | Special Weather Statement | MTR | San Mateo | 29 min |
| Jan 14, 4:34 PM PST | Special Weather Statement | MTR | Marin | 26 min |
| Jan 14, 4:44 PM PST | Special Marine Warning | MTR | 71 min | |
| Jan 14, 4:59 PM PST | Special Marine Warning | MTR | 61 min | |
| Jan 14, 5:00 PM PST | Special Weather Statement | MTR | San Mateo | 30 min |
| Jan 14, 5:10 PM PST | Special Weather Statement | MTR | Marin | 35 min |
| Jan 14, 5:34 PM PST | Special Weather Statement | MTR | Santa Cruz | 26 min |
| Jan 14, 5:41 PM PST | Areal Flood Advisory | MTR | San Mateo | 64 min |
| Jan 14, 6:13 PM PST | Special Weather Statement | MTR | Santa Clara | 32 min |
| Jan 14, 10:07 PM PST | Small Craft Advisory | MTR | 71 hr | |
| Jan 15, 2:34 PM PST | Small Craft Advisory | MTR | 60 hr | |
| Jan 15, 2:44 PM PST | Areal Flood Warning | MTR | San Benito | 40 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.